Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

July 21, 2011Forsyth County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 21, 2011, 5:51 PM EDT for Forsyth County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2011, 5:51 PM EDT (21:51 UTC)
Expired
Jul 21, 2011, 6:15 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WWUS82 KFFC 212151
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 PM EDT THU JUL 21 2011

GAZ022-212215-
551 PM EDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FORSYTH
COUNTY UNTIL 615 PM EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COAL MOUNTAIN...MOVING NORTHEAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FORSYTH COUNTY...INCLUDING AREAS AROUND
CUMMING...DREW...DUCKTOWN...MATT...COAL MOUNTAIN...OSCARVILLE AND
CHESTATEE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3430 8393 3428 8393 3427 8395 3424 8395
      3423 8397 3422 8396 3419 8399 3419 8405
      3412 8410 3423 8425 3434 8416 3433 8396
TIME...MOT...LOC 2151Z 222DEG 5KT 3424 8410

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 21, 3:37 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 3:37 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EDT THU JUL 21 2011

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LATEST MODEL RUN MAINTAIN SURFACE TROUGH ACROSS NORTH CENTRAL
GEORGIA THROUGH THE PERIOD AS A SERIES OF WEAK DISTURBANCES MOVE
ACROSS THE OHIO/TENNESSEE VALLEY REGION. WILL CONTINUE PREVIOUS
FORECAST TREND WITH ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS
ACROSS THE COUNTY WARNING AREA THROUGH THE PERIOD...WITH HIGHEST
POPS NORTH (ESPECIALLY) EXTREME NORTH WHERE MODELS SHOW BEST
MOISTURE AND UPPER SUPPORT. HOT TEMPERATURES ALSO CONTINUING. WITH
AFTERNOON READINGS WELL INTO THE 90S AND HIGH HUMIDITY...MAY SEE
HEAT INDICES APPROACH ADVISORY CRITERIA DURING THE AFTERNOON
(ESPECIALLY OVER EAST CENTRAL GEORGIA). HOWEVER...WITH OVERNIGHT
LOWS FALLING SHORT OF CRITERIA WILL HOLD OFF ON HEAT ADVISORY.
LATER SHIFTS WILL DEFINITELY NEED TO RE-EVALUATE.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO CHANGES MADE TO THE EXTENDED WITH PROGS HINTING AT THE SURFACE
TROUGH MEANDERING ACROSS THE REGION THROUGH THE PERIOD. LATEST GFS
RUN NOW BACKING OFF ON FRONT PUSHING INTO OUR REGION BY MID WEEK.
BOTH GFS AND ECMWF KEEP THE BOUNDARY JUST NORTH OF THE STATE AND
CURRENT FORECAST WITH CHANCE POPS STILL LOOK IN LINE. TEMPERATURES
WELL INTO THE 90S LOOK TO CONTINUE WITH LOWS IN THE LOWER AND
MIDDLE 70S.

&&

.AVIATION...
18Z UPDATE...
CIGS STRADDLING THE VFR/MVFR LINE AT ATL...BUT VFR EXPECTED MOST
OF THE PERIOD EXCEPT DURING CONVECTION OR DUE TO MORNING FOG/HAZE
WHICH COULD BRING SOME SITES TO AT BEST MVFR. WINDS EXPECTED TO
STAY WESTERLY WITH SPEEDS BELOW 10KTS...ALTHOUGH CONVECTION COULD
PRODUCE HIGHER VARIABLE GUSTS. CONVECTION AT ATL MAY BE HINDERED
TODAY BY THE CLOUDS CURRENTLY IN THE AREA DUE TO LACK OF
OPPORTUNITY FOR HEATING THIS AFTERNOON...WILL HAVE TO MONITOR FOR
DEVELOPMENT OF CONVECTION IN AREA.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CONVECTION.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
PREFERRED NAM OVER GFS.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  98  72  98 /  20  20  20  20
ATLANTA         75  94  75  94 /  30  20  20  20
BLAIRSVILLE     71  90  70  90 /  30  30  30  30
CARTERSVILLE    72  94  71  96 /  30  30  30  30
COLUMBUS        74  95  74  94 /  20  20  20  20
GAINESVILLE     74  95  74  95 /  30  30  30  20
MACON           74  97  74  97 /  20  20  20  20
ROME            73  95  72  95 /  30  30  30  30
PEACHTREE CITY  71  94  71  94 /  20  20  20  20
VIDALIA         76  97  77  97 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Jul 21, 5:00 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT THU JUL 21 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 PM EDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS OVER NORTH GEORGIA. ISOLATED THUNDERSTORMS
POSSIBLE OVER CENTRAL GEORGIA. ALSO...HEAT INDEX VALUES OF 100 TO
105 ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THROUGH EARLY EVENING.

.SYNOPSIS...
WEAK HIGH PRESSURE ALOFT CENTERED OVER THE TENNESSEE VALLEY WILL
PRODUCE A LIGHT NORTHEAST FLOW OVER GEORGIA. A WEAK UPPER LEVEL
DISTURBANCE OVER THE NORTH CAROLINA AND NORTHEAST GEORGIA MOUNTAINS
WILL COMBINE WITH THE MAXIMUM INSTABILITY FOR THE LATE AFTERNOON TO
DEVELOP SLOW MOVING THUNDERSTORMS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN...THROUGH THIS EVENING.
THE AREA MOST LIKELY TO SEE THUNDERSTORMS WILL BE NORTH OF A LINE
FROM ATLANTA TO ATHENS.

.OTHER HAZARDS...
HEAT INDEX VALUES WILL REMAIN FROM 100 TO 105 DEGREES OVER MUCH OF
THE AREA THROUGH THIS EVENING.

.DISCUSSION...
THE ATMOSPHERE WILL REMAIN UNSTABLE THROUGH TONIGHT. OUTFLOW
BOUNDARIES FROM THIS AFTERNOONS THUNDERSTORMS WILL COMBINE WITH
THE UNSTABLE AIRMASS TO CAUSE THUNDERSTORM DEVELOPMENT. CAPES WILL
REMAIN IN THE 2000 TO 3000 RANGE WITH LIFTED INDICES FROM MINUS 4 TO
MINUS 6. THIS COULD PRODUCE A FEW STRONG THUNDERSTORMS WITH GUSTY
WINDS AND HEAVY RAIN. SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 21, 2:09 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT THU JUL 21 2011

GAZ006-007-014-015-211845-
209 PM EDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN LUMPKIN...DAWSON...
FANNIN AND GILMER COUNTIES UNTIL 245 PM EDT...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARION...MOVING SOUTHWEST AT 5 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN SINCE 1 PM...MAINLY IN
THE HIGHER ELEVATIONS. ADDITIONAL RAINFALL OF 1 TO 2 INCHES CAN BE
EXPECTED AS THIS STORM MOVES VERY SLOWLY. RUNOFF FROM THESE STORMS
WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS... STREETS AND
UNDERPASSES ACROSS UNION...LUMPKIN...DAWSON...FANNIN AND GILMER
COUNTIES...INCLUDING AREAS AROUND HAWK MOUNTAIN SHELTER...
PISGAH...BLACK GAP SHELTER...STOVER CREEK SHELTER...SPRINGER
MOUNTAIN SHELTER...DIAL...MARION...FAUSETT LAKE...AMICALOLA FALLS
STATE PARK...LEN FOOTE HIKE INN...CARTECAY AND ROY. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS
ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3471 8412 3466 8415 3465 8415 3467 8413
      3465 8411 3447 8423 3453 8435 3457 8435
      3457 8437 3455 8438 3459 8446 3480 8427
TIME...MOT...LOC 1809Z 033DEG 2KT 3464 8426
Special weather statement, Jul 21, 3:05 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT THU JUL 21 2011

GAZ005-211945-
305 PM EDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN MURRAY COUNTY UNTIL 345 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CRANDALL...MOVING SOUTHWEST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS MURRAY COUNTY...INCLUDING AREAS AROUND
CONASAUGA LAKE...CISCO...GREGORY...CRANDALL...CHATSWORTH...ETON AND
SUMAC. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

IN ADDITION...RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES HAVE FALLEN
SINCE 2 PM ACROSS THE AREA. ADDITIONAL RAINFALL OF 1 TO 2 INCHES CAN
BE EXPECTED. RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3493 8462 3486 8462 3483 8459 3470 8481
      3479 8486 3480 8484 3481 8486 3483 8485
      3484 8485 3487 8482 3493 8484 3500 8466
TIME...MOT...LOC 1904Z 062DEG 5KT 3488 8471
Special weather statement, Jul 21, 5:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 PM EDT THU JUL 21 2011

GAZ022-212215-
551 PM EDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FORSYTH
COUNTY UNTIL 615 PM EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COAL MOUNTAIN...MOVING NORTHEAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FORSYTH COUNTY...INCLUDING AREAS AROUND
CUMMING...DREW...DUCKTOWN...MATT...COAL MOUNTAIN...OSCARVILLE AND
CHESTATEE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3430 8393 3428 8393 3427 8395 3424 8395
      3423 8397 3422 8396 3419 8399 3419 8405
      3412 8410 3423 8425 3434 8416 3433 8396
TIME...MOT...LOC 2151Z 222DEG 5KT 3424 8410

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:03 PM EDTSpecial Weather StatementFFCLumpkin27 min
Jul 21, 2:09 PM EDTSpecial Weather StatementFFCGilmer36 min
Jul 21, 3:05 PM EDTSpecial Weather StatementFFCMurray40 min
Jul 21, 5:57 PM EDTSpecial Weather StatementFFCFloyd33 min
Jul 21, 6:29 PM EDTSpecial Weather StatementFFCCobb, Paulding31 min
Jul 21, 7:09 PM EDTSpecial Weather StatementFFCCherokee36 min
Jul 21, 7:10 PM EDTSpecial Weather StatementFFCBanks35 min
Jul 21, 7:42 PM EDTSpecial Weather StatementFFCHall33 min
Jul 21, 7:43 PM EDTSpecial Weather StatementFFCCherokee32 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.